Oregon, 2010

Heavy Snow in Oregon, November 21, 2010

November 21, 2010 · NWS BOI · 1 event in 1 county or zone

The storm on the 20th through the 21st was the first in a parade of storms to hit Idaho and Oregon over a 5 day period. The heaviest snowfall with storm fell mainly in Twin Falls County in South Central Idaho and Harney County in Southeast Oregon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

The storm on the 20th through the 21st was the first in a parade of storms to hit Idaho and Oregon over a 5 day period. The heaviest snowfall with storm fell mainly in Twin Falls County in South Central Idaho and Harney County in Southeast Oregon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Nov 20, 8:15 PM PST, 4 hours 45 minutes earlier.

Area forecast discussion, Nov 20, 8:15 PM PST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
915 PM MST SAT NOV 20 2010

.DISCUSSION...ENERGETIC UPPER LOW IN NORTHERN CALIF IS ON TRACK TO
SPREAD LIGHT TO LOCALLY MODERATE SNOW ACROSS SOUTHERN PORTIONS OF
THE CWA SUNDAY-EARLY SUNDAY EVENING AS IT MOVES EASTWARD ALONG THE
NEVADA BORDER. WILL MAKE SOME SNOWFALL AMOUNT ADJUSTMENTS FOR THOSE
PERIODS WHICH WILL TOTAL 1-3 INCHES IN THE VALLEYS AND 3-6 INCHES
IN THE MOUNTAINS IN THE ADVISORY AREAS. WILL ADD THE WESTERN MAGIC
VALLEY TO THE ADVISORY FOR 1-3 INCHES AS WELL. LASTLY...FOG HAS BEEN
REPORTED AT TIMES IN PORTIONS OF THE WESTERN MAGIC VALLEY THIS
EVENING...SO WILL ADD PATCHY FOG THERE FOR THE REMAINDER OF TONIGHT.

&&

.AVIATION...AREAS OF IFR/MVFR CONDITIONS IN STRATUS AND FOG
OVERNIGHT. CLOUDS AND MVFR/IFR SNOW SHOWERS SPREADING NORTHEAST INTO
SE OREGON BY 12Z SUNDAY CONTINUING EAST INTO SW IDAHO BY 18Z SUNDAY.
SCATTERED SNOW SHOWERS NORTH OF A KBNO-KBOI-KSNT LINE WITH NUMEROUS
SNOW SHOWERS SOUTH AS THE LOW MOVES EAST ALONG THE ORE-ID/NEV
BORDER. SCATTERED -SHSN AND MVFR CIGS AT KBOI AROUND NOON. MODERATE
SNOW AND IFR CIGS AT KTWF AND KJER AROUND 21Z. MOUNTAINS OBSCURED.
GENERALLY LIGHT SURFACE WINDS WITH LIGHT WESTERLY WINDS ALOFT.

&&

.PREV DISCUSSION...
SHORT TERM...COMPLEX STORM SYSTEM CONTINUES TO DEVELOP WITH MULTIPLE
SEGMENTS TO IT.  THE LATEST ONE IS EXITING TO THE EAST AFTER PUTTING
DOWN A FEW INCHES OF SNOW ACROSS THE SOUTHERN HIGHLANDS AND PARTS OF
THE SNAKE VALLEY. A LULL IN THE ACTION FOR TONIGHT AWAITING THE NEXT
WAVE COMING INTO THE AREA FROM NORTHERN CALIFORNIA ON SUNDAY. HAVE
OPTED FOR A NEW SET OF WINTER WEATHER ADVISORIES ACROSS THE SOUTHERN
HIGHLANDS OF OREGON AND SOUTHWEST IDAHO IN SIMILAR FASHION TO WHAT
HAPPENED TODAY IN THESE SAME AREAS. THIS NEW WAVE ASSOCIATED WITH
THE CLOSED LOW WHICH DROPPED SOUTH ALONG THE WEST COAST AND IS NOW
TURNING EAST TOWARD THE GREAT BASIN. STILL NOT SEEING A BIG DROP IN
TEMPERATURES YET AS THESE WEAKER SYSTEMS PASS. THIS COMES IN THE
EXTENDED PERIOD IN BIG WAY. YET ANOTHER IMPULSE MOVES ACROSS THE
AREA ON MONDAY WITH MORE GENERAL LIGHT SNOW ACROSS THE AREA. HEIGHTS
AND THICKNESSES SUPPORT AN ALL SNOW SCENARIO BUT WOULD NOT BE
SURPRISED TO SEE A MIX IN THE VALLEYS IN THE AFTERNOON...ALL AHEAD
OF THE ARCTIC FRONT ARRIVING EARLY TUESDAY MORNING.

LONG TERM...MONDAY NIGHT THROUGH THURSDAY...A VERY ENERGETIC UPPER
LEVEL LOW WILL DIG SOUTH INTO IDAHO /FROM ALBERTA/ MONDAY NIGHT. THE
ASSOCIATED SURFACE LOW AND TRAILING ARCTIC FRONT ARE EXPECTED TO
PUSH SOUTH ACROSS THE FORECAST AREA EARLY TUESDAY MORNING. AMPLE
RESIDUAL MOISTURE /LINGERING WRAP-AROUND FROM SUNDAY STORM/ WILL
ALLOW FOR MORE SNOW PRODUCTION THAN TYPICALLY SEEN WITH ARCTIC
SYSTEMS. SNOW ACCUMULATIONS FOR LATE MONDAY THROUGH MID-DAY TUESDAY
INCLUDE...1 TO 4 INCHES ACROSS LOWER VALLEYS...5 TO 8 INCHES IN
MOUNTAIN VALLEYS...AND UPWARDS OF ONE FOOT ABOVE 6000 FT. FRONT
LOOKS TO BE A FAST-PACED WITH AN IMPRESSIVE SURFACE GRADIENT SETTING
UP ACROSS SE OREGON-SW IDAHO TUESDAY MORNING. GUSTY WINDS MAY CAUSE
SIGNIFICANT BLOWING AND DRIFTING OF SNOW AND VISIBILITY REDUCTIONS.
TEMPERATURES WILL PLUMMET BEHIND THE FRONT TUES MORNING FOR LITTLE
TO NO DIURNAL TEMPERATURE RANGE - EXPECT HIGHS AROUND 10 F IN
MOUNTAIN VALLEYS AND IN THE UPPER TEENS TO LOWER 20S ACROSS LOWER
VALLEYS. WIND CHILL FACTOR WILL BE SIGNIFICANT. UPPER LOW WILL
TRANSITION TO EASTERN IDAHO BY TUESDAY NIGHT...BUT CLEARING SKIES
AND NORTHERLY FLOW ALOFT WILL ALLOW VALLEY TEMPERATURES TO PLUMMET
EVEN FURTHER. COLD BUT MOSTLY DRY CONDITIONS WILL CONTINUE UNDER
NORTHERLY FLOW ALOFT THROUGH EARLY THURSDAY...THEN SLOWLY WARM AS A
RIDGE BUILDS IN FROM THE WEST.

FRIDAY AND SATURDAY...THE RIDGE WILL QUICKLY BREAK DOWN AHEAD OF
ANOTHER TROUGH DEVELOPING OFFSHORE OF BRITISH COLOMBIA WITH SHOWERS
STARTING IN EASTERN OREGON LATE FRIDAY THEN SPREADING INTO THE WEST
CENTRAL MOUNTAINS DURING THE DAY SATURDAY AND OVER THE REST OF THE
AREA LATE SATURDAY. TEMPERATURES WILL CONTINUE TO TREND BELOW NORMAL
WITH SNOW COVER LIKELY TO REMAIN IN PLACE THROUGH THE PERIOD.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...WINTER WEATHER ADVISORY FROM 5 AM TO 8 PM MST SUNDAY IDZ015-029-
     030.
     WINTER WEATHER ADVISORY FROM 5 AM TO 8 PM MST SUNDAY IDZ016.
OR...WINTER WEATHER ADVISORY FROM 5 AM MST /4 AM PST/ TO 8 PM MST /7
     PM PST/ SUNDAY ORZ061-063.
&&

WEATHER.GOV/BOISE

DISCUSSION...BW
AVIATION.....JDS
PREV SHORT TERM...GS
PREV LONG TERM....MT/DD
Hazardous weather outlook, Nov 20, 4:35 PM PST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
535 PM MST SAT NOV 20 2010

ORZ061-063-220045-
HARNEY COUNTY-MALHEUR COUNTY-
535 PM MST SAT NOV 20 2010 /435 PM PST SAT NOV 20 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OREGON.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER WEATHER ADVISORY FOR SNOW IN HARNEY AND MALHEUR COUNTIES
IN OREGON REMAINS IN EFFECT FROM 5 AM MST /4 AM PST/ TO 2 PM MST
/1 PM PST/ SUNDAY FOR 2 TO 4 INCHES WITH 4 TO 8 INCHES ON STEENS MOUNTAIN.

ALSO...THERE WILL BE A STRONG WEATHER SYSTEM MONDAY NIGHT AND TUESDAY
THAT WILL AFFECT SOUTHWEST IDAHO AND SOUTHEAST OREGON. SEE THE
LATEST SPECIAL WEATHER STATEMENT...BOISPSBOI...FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER THROUGH ESTABLISHED
PROCEDURES.

IDZ015-029-030-220045-
SOUTHWEST HIGHLANDS-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
535 PM MST SAT NOV 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO AND SOUTHWEST IDAHO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER WEATHER ADVISORY IS IN EFFECT FROM 11 AM TO 7 PM MST
SUNDAY FOR 3 TO 5 INCHES ON MAIN ROADS AND 5 TO 10 INCHES IN THE MOUNTAINS.

ALSO...THERE WILL BE A STRONG WEATHER SYSTEM MONDAY NIGHT AND TUESDAY
THAT WILL AFFECT SOUTHWEST IDAHO AND SOUTHEAST OREGON. SEE THE
LATEST SPECIAL WEATHER STATEMENT...BOISPSBOI...FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER THROUGH ESTABLISHED
PROCEDURES.

IDZ011>014-016-028-033-ORZ062-064-220045-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-WESTERN MAGIC VALLEY-CAMAS PRAIRIE-
UPPER WEISER RIVER-BAKER COUNTY-LOWER TREASURE VALLEY OR-
535 PM MST SAT NOV 20 2010 /435 PM PST SAT NOV 20 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A STRONG WEATHER SYSTEM MONDAY NIGHT AND TUESDAY THAT
WILL AFFECT SOUTHWEST IDAHO AND SOUTHEAST OREGON. SEE THE LATEST
SPECIAL WEATHER STATEMENT...BOISPSBOI...FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER THROUGH ESTABLISHED
PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Harney

When
November 21, 1:00 AM PST to 11:00 AM PST
Where
Harney forecast zone
Reported by
Trained Spotter
Coordinates
43.064, -118.968 (the zone’s center; the record gives no point)

Spotters from Crane, Hines and Diamond reported 4 inches of new snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268811.